December  2018, 13(4): 531-547. doi: 10.3934/nhm.2018024

A Godunov type scheme for a class of LWR traffic flow models with non-local flux

University of Mannheim, Department of Mathematics, 68131 Mannheim, Germany

* Corresponding author: Simone Göttlich

Received  February 2018 Revised  April 2018 Published  September 2018

We present a Godunov type numerical scheme for a class of scalar conservation laws with non-local flux arising for example in traffic flow models. The proposed scheme delivers more accurate solutions than the widely used Lax-Friedrichs type scheme. In contrast to other approaches, we consider a non-local mean velocity instead of a mean density and provide $L^∞$ and bounded variation estimates for the sequence of approximate solutions. Together with a discrete entropy inequality, we also show the well-posedness of the considered class of scalar conservation laws. The better accuracy of the Godunov type scheme in comparison to Lax-Friedrichs is proved by a variety of numerical examples.

Citation: Jan Friedrich, Oliver Kolb, Simone Göttlich. A Godunov type scheme for a class of LWR traffic flow models with non-local flux. Networks & Heterogeneous Media, 2018, 13 (4) : 531-547. doi: 10.3934/nhm.2018024
References:
[1]

A. AggarwalR. M. Colombo and P. Goatin, Nonlocal systems of conservation laws in several space dimensions, SIAM J. Numer. Anal., 53 (2015), 963-983.  doi: 10.1137/140975255.  Google Scholar

[2]

P. AmorimR. M. Colombo and A. Teixeira, On the numerical integration of scalar nonlocal conservation laws, ESAIM Math. Model. Numer. Anal., 49 (2015), 19-37.  doi: 10.1051/m2an/2014023.  Google Scholar

[3]

D. ArmbrusterD. E. MarthalerC. RinghoferK. Kempf and T.-C. Jo, A continuum model for a re-entrant factory, Oper. Res., 54 (2006), 933-950.  doi: 10.1287/opre.1060.0321.  Google Scholar

[4]

F. BetancourtR. BürgerK. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity, 24 (2011), 855-885.  doi: 10.1088/0951-7715/24/3/008.  Google Scholar

[5]

S. Blandin and P. Goatin, Well-posedness of a conservation law with non-local flux arising in traffic flow modeling, Numer. Math., 132 (2016), 217-241.  doi: 10.1007/s00211-015-0717-6.  Google Scholar

[6]

C. ChalonsP. Goatin and L. M. Villada, High-order numerical schemes for one-dimensional nonlocal conservation laws, SIAM J. Sci. Comput., 40 (2018), A288-A305.  doi: 10.1137/16M110825X.  Google Scholar

[7]

F. A. Chiarello and P. Goatin, Global entropy weak solutions for general non-local traffic flow models with anisotropic kernel, ESAIM: Mathematical Modelling and Numerical Analysis, 52 (2018), 163-180.  doi: 10.1051/m2an/2017066.  Google Scholar

[8]

R. ColomboM. Garavello and and M. Lécureux-Mercier, A class of nonlocal models for pedestrian traffic, Math. Models Methods Appl. Sci., 22 (2012), 1150023-1150057.  doi: 10.1142/S0218202511500230.  Google Scholar

[9]

R. ColomboM. Herty and M. Mercier, Control of the continuity equation with a non local flow, ESAIM Control Optim. Calc. Var., 17 (2011), 353-379.  doi: 10.1051/cocv/2010007.  Google Scholar

[10]

P. Goatin and S. Scialanga, The Lighthill-Whitham-Richards traffic flow model with non-local velocity: Analytical study and numerical results, INRIA Research Report, 2015. Google Scholar

[11]

P. Goatin and S. Scialanga, Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity, Netw. Heterog. Media, 11 (2016), 107-121.  doi: 10.3934/nhm.2016.11.107.  Google Scholar

[12]

S. GöttlichS. HoherP. SchindlerV. Schleper and A. Verl, Modeling, simulation and validation of material flow on conveyor belts, Appl. Math. Model., 38 (2014), 3295-3313.  doi: 10.1016/j.apm.2013.11.039.  Google Scholar

[13]

S. N. Kružkov, First order quasilinear equations in several independent variables, Mathematics of the USSR-Sbornik, 10 (1970), 217. doi: 10.1070/SM1970v010n02ABEH002156.  Google Scholar

[14]

R. J. LeVeque, Numerical Methods for Conservation Laws, Birkhäuser Verlag, Basel, 1990. doi: 10.1007/978-3-0348-5116-9.  Google Scholar

[15]

M. J. Lighthill and G. B. Whitham, On kinematic waves. Ⅱ. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345.  doi: 10.1098/rspa.1955.0089.  Google Scholar

[16]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51.  doi: 10.1287/opre.4.1.42.  Google Scholar

show all references

References:
[1]

A. AggarwalR. M. Colombo and P. Goatin, Nonlocal systems of conservation laws in several space dimensions, SIAM J. Numer. Anal., 53 (2015), 963-983.  doi: 10.1137/140975255.  Google Scholar

[2]

P. AmorimR. M. Colombo and A. Teixeira, On the numerical integration of scalar nonlocal conservation laws, ESAIM Math. Model. Numer. Anal., 49 (2015), 19-37.  doi: 10.1051/m2an/2014023.  Google Scholar

[3]

D. ArmbrusterD. E. MarthalerC. RinghoferK. Kempf and T.-C. Jo, A continuum model for a re-entrant factory, Oper. Res., 54 (2006), 933-950.  doi: 10.1287/opre.1060.0321.  Google Scholar

[4]

F. BetancourtR. BürgerK. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity, 24 (2011), 855-885.  doi: 10.1088/0951-7715/24/3/008.  Google Scholar

[5]

S. Blandin and P. Goatin, Well-posedness of a conservation law with non-local flux arising in traffic flow modeling, Numer. Math., 132 (2016), 217-241.  doi: 10.1007/s00211-015-0717-6.  Google Scholar

[6]

C. ChalonsP. Goatin and L. M. Villada, High-order numerical schemes for one-dimensional nonlocal conservation laws, SIAM J. Sci. Comput., 40 (2018), A288-A305.  doi: 10.1137/16M110825X.  Google Scholar

[7]

F. A. Chiarello and P. Goatin, Global entropy weak solutions for general non-local traffic flow models with anisotropic kernel, ESAIM: Mathematical Modelling and Numerical Analysis, 52 (2018), 163-180.  doi: 10.1051/m2an/2017066.  Google Scholar

[8]

R. ColomboM. Garavello and and M. Lécureux-Mercier, A class of nonlocal models for pedestrian traffic, Math. Models Methods Appl. Sci., 22 (2012), 1150023-1150057.  doi: 10.1142/S0218202511500230.  Google Scholar

[9]

R. ColomboM. Herty and M. Mercier, Control of the continuity equation with a non local flow, ESAIM Control Optim. Calc. Var., 17 (2011), 353-379.  doi: 10.1051/cocv/2010007.  Google Scholar

[10]

P. Goatin and S. Scialanga, The Lighthill-Whitham-Richards traffic flow model with non-local velocity: Analytical study and numerical results, INRIA Research Report, 2015. Google Scholar

[11]

P. Goatin and S. Scialanga, Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity, Netw. Heterog. Media, 11 (2016), 107-121.  doi: 10.3934/nhm.2016.11.107.  Google Scholar

[12]

S. GöttlichS. HoherP. SchindlerV. Schleper and A. Verl, Modeling, simulation and validation of material flow on conveyor belts, Appl. Math. Model., 38 (2014), 3295-3313.  doi: 10.1016/j.apm.2013.11.039.  Google Scholar

[13]

S. N. Kružkov, First order quasilinear equations in several independent variables, Mathematics of the USSR-Sbornik, 10 (1970), 217. doi: 10.1070/SM1970v010n02ABEH002156.  Google Scholar

[14]

R. J. LeVeque, Numerical Methods for Conservation Laws, Birkhäuser Verlag, Basel, 1990. doi: 10.1007/978-3-0348-5116-9.  Google Scholar

[15]

M. J. Lighthill and G. B. Whitham, On kinematic waves. Ⅱ. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345.  doi: 10.1098/rspa.1955.0089.  Google Scholar

[16]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51.  doi: 10.1287/opre.4.1.42.  Google Scholar

Figure 1.  Illustration of a non-local traffic flow model either given by (1)-(3) or (4)-(6)
Figure 2.  Space discretization and downstream kernel $\eta = Nh$ for $N = 2$ in gray
Figure 3.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho$, $h = 0.01$ at $T = 0.1$
Figure 4.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho$, $h = 0.01$ at $T = 1$
Figure 5.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho^5$, $h = 0.01$ at $T = 0.05$
Figure 6.  Approximate solutions at $T = 0.05$ for the two models with non-linear velocity function $v(\rho) = 1-\rho^5$
Figure 7.  Approximate solutions to the LWR and non-local model (4) to (6) for different $\eta$ at $T = 0.05$
Table 1.  $L^1$ errors for $v(\rho) = 1-\rho$ at $T = 0.1$
$n$GodunovLxF
09.38e-031.99e-02
16.97e-031.30e-02
24.29e-039.31e-03
33.00e-036.41e-03
41.96e-034.27e-03
51.33e-032.71e-03
69.05e-041.64e-03
$n$GodunovLxF
09.38e-031.99e-02
16.97e-031.30e-02
24.29e-039.31e-03
33.00e-036.41e-03
41.96e-034.27e-03
51.33e-032.71e-03
69.05e-041.64e-03
Table 2.  $L^1$ errors for $v(\rho) = 1-\rho^5$ at $T = 0.05$
$n$GodunovLxF
01.77e-023.13e-02
11.24e-022.20e-02
28.49e-031.41e-02
35.18e-038.67e-03
43.29e-035.45e-03
52.02e-033.47e-03
61.21e-032.06e-03
$n$GodunovLxF
01.77e-023.13e-02
11.24e-022.20e-02
28.49e-031.41e-02
35.18e-038.67e-03
43.29e-035.45e-03
52.02e-033.47e-03
61.21e-032.06e-03
Table 3.  $L^1$ distances between the approximate solutions to the local LWR model and the non-local model for different $\eta$ at $T = 0.05$
$\eta$ $10^{-1}$ $10^{-2}$ $10^{-3}$ $10^{-4}$
$L^1$ distance4.46e-026.85e-039.90e-041.60e-04
$\eta$ $10^{-1}$ $10^{-2}$ $10^{-3}$ $10^{-4}$
$L^1$ distance4.46e-026.85e-039.90e-041.60e-04
[1]

Ritu Agarwal, Kritika, Sunil Dutt Purohit, Devendra Kumar. Mathematical modelling of cytosolic calcium concentration distribution using non-local fractional operator. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021017

[2]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[3]

Raghda A. M. Attia, Dumitru Baleanu, Dianchen Lu, Mostafa M. A. Khater, El-Sayed Ahmed. Computational and numerical simulations for the deoxyribonucleic acid (DNA) model. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021018

[4]

Andrea Tosin, Mattia Zanella. Uncertainty damping in kinetic traffic models by driver-assist controls. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021018

[5]

Vakhtang Putkaradze, Stuart Rogers. Numerical simulations of a rolling ball robot actuated by internal point masses. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 143-207. doi: 10.3934/naco.2020021

[6]

Alina Chertock, Alexander Kurganov, Mária Lukáčová-Medvi${\rm{\check{d}}}$ová, Șeyma Nur Özcan. An asymptotic preserving scheme for kinetic chemotaxis models in two space dimensions. Kinetic & Related Models, 2019, 12 (1) : 195-216. doi: 10.3934/krm.2019009

[7]

Vieri Benci, Marco Cococcioni. The algorithmic numbers in non-archimedean numerical computing environments. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1673-1692. doi: 10.3934/dcdss.2020449

[8]

Shu-Yu Hsu. Existence and properties of ancient solutions of the Yamabe flow. Discrete & Continuous Dynamical Systems, 2018, 38 (1) : 91-129. doi: 10.3934/dcds.2018005

[9]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[10]

Jon Aaronson, Dalia Terhesiu. Local limit theorems for suspended semiflows. Discrete & Continuous Dynamical Systems, 2020, 40 (12) : 6575-6609. doi: 10.3934/dcds.2020294

[11]

Martial Agueh, Reinhard Illner, Ashlin Richardson. Analysis and simulations of a refined flocking and swarming model of Cucker-Smale type. Kinetic & Related Models, 2011, 4 (1) : 1-16. doi: 10.3934/krm.2011.4.1

[12]

Caifang Wang, Tie Zhou. The order of convergence for Landweber Scheme with $\alpha,\beta$-rule. Inverse Problems & Imaging, 2012, 6 (1) : 133-146. doi: 10.3934/ipi.2012.6.133

[13]

Feng Luo. A combinatorial curvature flow for compact 3-manifolds with boundary. Electronic Research Announcements, 2005, 11: 12-20.

[14]

Jonathan DeWitt. Local Lyapunov spectrum rigidity of nilmanifold automorphisms. Journal of Modern Dynamics, 2021, 17: 65-109. doi: 10.3934/jmd.2021003

[15]

Christophe Zhang. Internal rapid stabilization of a 1-D linear transport equation with a scalar feedback. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021006

[16]

Cicely K. Macnamara, Mark A. J. Chaplain. Spatio-temporal models of synthetic genetic oscillators. Mathematical Biosciences & Engineering, 2017, 14 (1) : 249-262. doi: 10.3934/mbe.2017016

[17]

Fernando P. da Costa, João T. Pinto, Rafael Sasportes. On the convergence to critical scaling profiles in submonolayer deposition models. Kinetic & Related Models, 2018, 11 (6) : 1359-1376. doi: 10.3934/krm.2018053

[18]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

[19]

Wolf-Jüergen Beyn, Janosch Rieger. The implicit Euler scheme for one-sided Lipschitz differential inclusions. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 409-428. doi: 10.3934/dcdsb.2010.14.409

[20]

Seung-Yeal Ha, Shi Jin. Local sensitivity analysis for the Cucker-Smale model with random inputs. Kinetic & Related Models, 2018, 11 (4) : 859-889. doi: 10.3934/krm.2018034

2019 Impact Factor: 1.053

Metrics

  • PDF downloads (358)
  • HTML views (534)
  • Cited by (8)

Other articles
by authors

[Back to Top]